Alert archive / New York / Lakeshore Flood Watches in 2017
Lakeshore Flood Watch 13, NWS Buffalo, NY
NWS Buffalo, NY issued this lakeshore flood watch at Jul 24, 2017, 4:31 AM EDT for 4 counties in New York. It took effect at Jul 25, 2017, 7:00 AM EDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jul 24, 2017, 4:31 AM EDT (08:31 UTC)
- In effect from
- Jul 25, 2017, 7:00 AM EDT
- Expired
- Jul 24, 2017, 1:10 PM EDT
- In force
- Issued by
- NWS Buffalo, NY
Counties Monroe County, NY, Niagara County, NY, Orleans County, NY, Wayne County, NY
The radar
The Buffalo radar (KBUF), 74 km from the middle of the area, began a volume at 08:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 8.5 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 784 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 780 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 108 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 3.1
What forecasters said that day
The local office's own words before this lakeshore flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this lakeshore flood watch went out at Jul 24, 4:28 AM EDT, 3 minutes earlier.
Area forecast discussion, Jul 24, 4:28 AM EDT, 3 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
428 AM EDT Mon Jul 24 2017
.SYNOPSIS...
Low pressure will remain draped across western New York and Lake
Ontario through today...then will slowly drift eastward and weaken
tonight and Tuesday. This system will maintain unsettled weather
across our region today...with locally heavy rainfall possible
across the North Country...and a few stronger storms with gusty
winds again possible across the Genesee Valley and Finger Lakes.
Leftover showers will then wind down from west to east as the system
finally departs our region tonight and Tuesday morning...with high
pressure then providing our region with fair dry weather from Tuesday
afternoon through Wednesday.
&&
.NEAR TERM /THROUGH TONIGHT/...
During this period...a potent mid level shortwave trough will dig
from Lake Huron to southern Quebec and the Saint Lawrence River
Valley. At the surface...an associated surface low will sit and spin
over Lake Ontario today...before slowly weakening and drifting into
central New York tonight. As it does so...the surface low will
slowly push an initial cold front across western New York today...
followed by a trailing secondary cold front late this afternoon
and this evening.
Out ahead of the surface low...a southerly feed of rich moisture
will be in place across central New York and the North Country this
morning...which will be lie under a region of low-level convergence/
lift just to the east of the surface low...and also under the influence
of height falls and a mid-level deformation zone out in advance of the
aforementioned shortwave trough. Consequently...showers and embedded
thunderstorms will be found across this particular region this morning
before shifting east/northeastward this afternoon in conjunction with
the parent deformation zone...with locally heavy rainfall remaining
very possible due to the moisture-rich (PWATs of 1.50-1.75 inches)
airmass that will still be in place. With this area of heavier rain
looking to shift out of this area a bit faster than previously
expected and projected rainfall amounts running a bit lower...will
just continue to cover the potential for locally heavy rainfall
with a mention in the HWO and enhanced forecast wording for now.
Elsewhere across the remainder of the region...much more scattered
showers and isolated thunderstorms will be found across the area
through at least mid morning...before the combination of increasing
diurnally-driven instability and the advancing cold front drives
another increase in shower and thunderstorm coverage late this
afternoon. This will be most pronounced across the Genesee Valley
and Finger Lakes over to about Oswego County...where the initial
cold frontal passage will come during peak heating...and will likely
help produce an area of more numerous and developed convection.
With the best overall instability expected across this latter region
today and 0-6 km shear bulk shear values still running between 30-40
knots/a unidirectional westerly flow in place aloft...it is not out
of the question that a few stronger storms capable of localized strong
to marginally severe wind gusts could develop...which is in line with
the Marginal Risk area portrayed in the latest SPC Day 1 Convective
Outlook. With this in mind...will cover this potential with a continued
mention in the HWO...as well as enhanced wording in the forecast.
Further west across far western New York...convection should generally
be a bit weaker and more scattered through the day. This stated...it
is certainly possible that a secondary maxima in coverage/intensity
could develop this afternoon across northern portions of the Niagara
Frontier...as a developing Lake Erie lake breeze collides with the
secondary front dropping southeastward from Southern Ontario. For
this reason...have indicated an enhanced region of chance PoPs over
the Niagara Frontier to cover this possibility.
Whatever convection that does form today should quickly shift eastward
and weaken markedly with diminishing heating and the passage of the
secondary cold fronts late this afternoon and evening...with much
lighter leftover showers then slowly diminishing in coverage from
west to east the rest of tonight as the surface low slowly drifts
east into central New York. Plenty of cloud cover will remain in
place however...as a moist northerly upslope flow develops behind
the departing low and encourages the development of widespread
lower stratus.
With respect to temperatures...expect highs to mostly range in the
mid to upper 70s today...except across the North Country where more
widespread precipitation and cloud cover will keep readings confined
to the upper 60s and lower 70s. Lows tonight will then dip into the
55-60 range as cooler and drier air begins infiltrating our region
behind the departing surface low.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
Chances for showers will linger Tuesday across eastern sections of
the area as the upper trough axis moves over the region. Clouds may
be slow to break up within a northerly upslope flow off Lake
Ontario. Temperatures should run several degrees below normal. Most
highs only expected in the upper 60s to lower 70s with 850 mb
temperatures down to around +10c.
The upper trough axis finally moves off to our east later Tuesday
and fair weather returns as we heads into mid week. A developing
southerly flow will help to boost temperatures back to late July
levels for Wednesday with highs in the upper 70s to lower 80s,
except lower 70s across the Tug Hill.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
The passage of a potent mid-level shortwave across Ontario Canada
will send its associated cold front towards the Lower Great Lakes on
Thursday. Ahead of this front increasing southerly flow will bring
in a much more humid air mass across the region. Additionally, 850H
temperatures will rise to +13C - +16C which will translate into
highs in the low/mid 80s. The combination of increasing temperatures
and humidity will make for a very uncomfortable mid summer day
across the region. As the front nears the lower Great Lakes
widespread showers and thunderstorms will develop late Thursday and
continue into Thursday evening. Showers and thunderstorms will taper
off from northwest to southeast with the passage of the front as
drier air filters into the Lower Great Lakes Thursday night. Friday
into the weekend high pressure builds into the Lower Great Lakes
with dry weather and temperatures right near climo for this time of
year(U70s/L80s).
&&
.AVIATION /09Z MONDAY THROUGH FRIDAY/...
Through early this morning...a swath of showers and embedded
thunderstorms will push its way across portions of the Finger
Lakes and especially the North Country...where the rain will
likely become heavy at times and generate MVFR/localized IFR
conditions. Further west...activity should be much more scattered...
with largely VFR ceilings lowering to a mix of IFR/MVFR across
far western New York as areas of lower stratus develop...with
the greatest potential for IFR ceilings found across the higher
terrain of the Southern Tier.
Otherwise today...expect a gradual improvement back to MVFR/low VFR
during the morning hours as the lower ceilings over far western
New York lift with renewed daytime mixing...and the above mentioned
swath of heavier rain pulls east of the North Country. Thereafter...
we can expect a general mix of MVFR to low VFR ceilings to continue
through the balance of the day as low pressure sits and spins over
Lake Ontario. Additional scattered showers and storms should redevelop
with daytime heating...and eventually become more numerous across the
Genesee Valley and Finger Lakes as a cold front trailing from the low
crosses that particular region...which could also see a few stronger
storms capable of producing strong localized wind gusts. Within
any heavier showers/storms...brief localized reductions to IFR/MVFR
visibilities will be possible.
Tonight the surface low will slowly weaken and drift eastward...
with leftover showers slowly diminishing from west to east. More
importantly for aviation interests...a moist northerly upslope flow
will set up across the region as the low departs...which will in
turn lead to the development of widespread IFR to MVFR ceilings...
with the worst conditions found across the higher terrain.
Outlook...
Tuesday...Improvement back to VFR with any leftover scattered light
showers ending early.
Wednesday...VFR.
Thursday...MVFR/VFR with showers and thunderstorms likely.
Friday...Mainly VFR.
&&
.MARINE...
Low pressure will remain nearly stationary over Lake Ontario today...
before weakening and sliding eastward tonight and Tuesday.
With the low having moved directly over Lake Ontario...winds have
weakened substantially over the past few hours...and wave heights
across western sections of the lake have either fallen below SCA
levels or will do so very shortly...therefore the Advisory in effect
from the Niagara River to about Irondequoit Bay has been cancelled.
As the low sits over Lake Ontario today...it will push a trailing
cold front across western New York. In the wake of this front and
in advance of a secondary such front advancing across Southern
Ontario...a strengthening westerly flow will push winds and waves
to SCA levels across Eastern Lake Erie this afternoon...with higher
waves then lingering into this evening. For this reason...a new SCA
has been issued for the New York waters of Lake Erie as outlined below.
Otherwise...winds and waves across the Lower Lakes Region will
remain below SCA levels until very late tonight and Thursday...when
a strengthening northerly flow will set up across Lake Ontario behind
the departing surface low. This will likely necessitate the eventual
issuance of additional SCAs for the south shore of that lake sometime
later on today.
&&
.TIDES/COASTAL FLOODING...
With winds and wave action subsiding across western Lake Ontario...
the Lakeshore Flood Warning previously in effect for Orleans and
Monroe counties has been cancelled.
The above stated...a period of stronger northerly winds is expected
to set up late tonight and Tuesday morning as low pressure departs
off to our east. With it looking increasingly likely that wave
action will increase enough to raise the risk of additional erosion
and flooding along much of the south shore of the lake...a new
Lakeshore Flood Watch has been issued for the Niagara to Wayne
county corridor.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Lakeshore Flood Watch from Tuesday morning through Tuesday
afternoon for NYZ001>004.
MARINE...None.
&&
SYNOPSIS...JJR
NEAR TERM...JJR
SHORT TERM...TMA
LONG TERM...AR
AVIATION...JJR
MARINE...JJR
TIDES/COASTAL FLOODING...JJRHazardous weather outlook, Jul 23, 9:58 AM EDT, 18 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 958 AM EDT Sun Jul 23 2017 NYZ004-005-010>014-019>021-085-241400- Wayne-Northern Cayuga-Northern Erie-Genesee-Wyoming-Livingston- Ontario-Chautauqua-Cattaraugus-Allegany-Southern Erie- 958 AM EDT Sun Jul 23 2017 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and Tonight. Showers and thunderstorms could produce locally heavy rainfall... strong gusty winds...and hail this afternoon and evening. An isolated tornado also cannot be totally ruled out at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Some additional scattered thunderstorms will be possible on Monday...a few of which could produce some gusty winds and small hail. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ002-003-241400- Orleans-Monroe- 958 AM EDT Sun Jul 23 2017 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 2 PM EDT THIS AFTERNOON THROUGH THIS EVENING... ...LAKESHORE FLOOD WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 8 AM EDT MONDAY... This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. Lakeshore Flood Warning. In addition...showers and thunderstorms could produce locally heavy rainfall...strong gusty winds...and hail this afternoon and evening. An isolated tornado also cannot be totally ruled out at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Lakeshore Flood Warning. Some additional scattered thunderstorms will be possible on Monday...a few of which could produce some gusty winds and small hail. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ001-241400- Niagara- 958 AM EDT Sun Jul 23 2017 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 2 PM EDT THIS AFTERNOON THROUGH THIS EVENING... This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. In addition...showers and thunderstorms could produce locally heavy rainfall...strong gusty winds...and hail this afternoon and evening. An isolated tornado also cannot be totally ruled out at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Some additional scattered thunderstorms will be possible on Monday...a few of which could produce some gusty winds and small hail. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ006>008-241400- Oswego-Jefferson-Lewis- 958 AM EDT Sun Jul 23 2017 This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...Today and Tonight. A few stronger storms with gusty winds and small hail are possible across Oswego County this evening. Heavy rainfall that could lead to localized flash flooding is also possible later tonight into Monday. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-241400- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- 958 AM EDT Sun Jul 23 2017 This Hazardous Weather Outlook is for portions of Lake Erie and Lake Ontario. .DAY ONE...Today and Tonight. Showers and thunderstorms could produce strong gusty winds and hail this afternoon and evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf SLZ022-024-241400- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 958 AM EDT Sun Jul 23 2017 This Hazardous Weather Outlook is for the New York waters of the Saint Lawrence River. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 9:50 PM EDT | Special Weather Statement | BUF | Allegany | 55 min |
| Jul 24, 4:29 AM EDT | Small Craft Advisory | BUF | 21 hr | |
| Jul 24, 4:31 AM EDT | Beach Hazards Statement | BUF | Chautauqua | 18 hr |
| Jul 24, 5:15 AM EDT | Special Weather Statement | BUF | Erie | 45 min |
| Jul 24, 5:22 AM EDT | Special Weather Statement | BUF | Orleans | 23 min |
| Jul 24, 7:22 AM EDT | Special Weather Statement | BUF | Monroe | 23 min |
| Jul 24, 7:44 AM EDT | Severe Thunderstorm Warning | BUF | Monroe, Wayne | 39 min |
| Jul 24, 8:01 AM EDT | Special Weather Statement | BUF | Ontario | 59 min |
| Jul 24, 8:06 AM EDT | Special Marine Warning | BUF | 54 min | |
| Jul 24, 8:59 AM EDT | Special Marine Warning | BUF | 61 min | |
| Jul 24, 9:04 AM EDT | Special Weather Statement | BUF | Oswego | 41 min |
| Jul 24, 1:10 PM EDT | Lakeshore Flood Warning | BUF | Cayuga, Monroe, Niagara, Orleans, Oswego, Wayne | 27 hr |
| Jul 24, 1:11 PM EDT | Small Craft Advisory | BUF | 27 hr | |
| Jul 24, 2:55 PM EDT | Special Weather Statement | BUF | Oswego | 50 min |
Nearby
Lakeshore Flood Watches in New York, 2017Every lakeshore flood watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.